Texas, 2005

Hail and Damaging Winds in Texas, September 14, 2005

September 14, 2005 · NWS MAF · 7 events in 3 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 14, 1:53 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 14, 1:53 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT WED SEP 14 2005

.SHORT TERM...
14/18Z SURFACE OBS INDICATE A WEAK DRYLINE FROM THE NORTHERN DAVIS
MOUNTAINS INTO THE NORTHERN PERMIAN BASIN. DEWPOINTS WEST OF THE
DRYLINE ARE GENERALLY IN THE 40S F WHILE READINGS EAST OF THE
DRYLINE IN THE FAR EASTERN CWA ARE IN THE UPPER 60S F. THUNDERSTORMS
HAVE ALREADY INITIATED OVER THE DAVIS MOUNTAINS... WITH THE CU FIELD
SHOWING SIGNS OF ORGANIZING ALONG THE DRYLINE.

SEVERE STORMS WILL BE THE MAIN CONCERN FOR TONIGHT WITH THE FOCUS
OVER THE WESTERN LOW ROLLING PLAINS WHERE ROUGHLY THE NORTHERN HALF
OF SCURRY COUNTY IS OUTLOOKED FOR A MODERATE RISK.  A SLIGHT RISK
EXISTS ACROSS THE NORTHERN PERMIAN BASIN AND THE REMAINDER OF THE
WESTERN LOW ROLLING PLAINS. STORM DEVELOPMENT ALONG THE DRYLINE IS
EXPECTED WITH THE COMBINATION OF AFTERNOON HEATING...LOW LEVEL
MOISTURE...STEEPENING LAPSE RATES AND THE APPROACH OF A MID-LEVEL
SHORTWAVE TROUGH. A FEW SUPERCELLS WILL BE POSSIBLE IN THIS
ENVIRONMENT...PARTICULARLY OVER THE WESTERN LOW ROLLING PLAINS WHERE
THE BEST LOW-LEVEL MOISTURE AND BACKING SURFACE WINDS WILL RESIDE.
SUPERCELLS WILL ALSO BE POSSIBLE OVER THE LOWER TRANS PECOS WHERE A
WEAK SURFACE LOW NEAR KINK WILL TEND TO KEEP MOISTURE/SOUTHEASTERLY
LOW-LEVEL WINDS IN PLACE. WE WILL CONTINUE TO MENTION SEVERE
THUNDERSTORMS IN THE UPCOMING FORECAST PER SPC AREAL OUTLINES OVER
THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WE WILL
ALSO MENTION STRONG TO POSSIBLY SEVERE STORMS OVER MUCH OF THE
REMAINDER OF SOUTHWEST TEXAS AND THE PLAINS OF FAR SOUTHEASTERN NEW
MEXICO IN THE HWO.

.LONG TERM...
THE SURFACE FRONT WILL HANG OUT IN OUR CWA FOR A COUPLE OF
DAYS...ORIENTED ROUGHLY ALONG A NE TO SW DIAGONAL LINE ACROSS THE
PERMIAN BASIN BACK INTO THE DAVIS MOUNTAINS.  FOR THURSDAY...THIS
WILL GIVE US ANOTHER CHANCE AT SOME WIDELY SCATTERED
PRECIP...ESPECIALLY IN THE NORTHERN AND NORTHEASTERN COUNTIES.
SURFACE CONVERGENCE ALONG THIS FRONT WILL ALSO AID SOME
SHOWER/THUNDERSTORM DEVELOPMENTS IN THE AFOREMENTIONED LOCALES.
MARGINAL INSTABILITY WILL CONTINUE TO BE PRESENT IN THE AREA SO ANY
THUNDERSTORM DEVELOPMENTS COULD LEAN ON THE STRONG TO SEVERE SIDE.
WILL CONTINUE TO MENTION HAIL AND DAMAGING WIND POSSIBILITY IN HWO.
WITH PWS STILL IN THE 1.50 INCH ARENA...CANT RULE OUT THE
POSSIBILITY OF FLASH FLOODING WITH LOCALLY HEAVY DOWNPOURS
ESPECIALLY IN LOW LYING AREAS.

AFTER THURSDAY...HIGH PRESSURE WILL BEGIN BUILDING BACK INTO THE
REGION AGAIN THROUGH THE WEEKEND WITH THE CENTER LOCATED ROUGHLY
OVER THE BIG BEND REGION.  THIS WILL ALLOW SEVERAL WEAK DISTURBANCES
TO ROTATE THROUGH THE CWA FROM OLD MEXICO AND SETTING UP THE
FAMILIAR PATTERN OF ISOLATED SHOWERS IN THE MOUNTAIN AREAS WITH
UPPER LEVEL WESTERLY FLOW.  THIS UPPER LEVEL RIDGE WILL CONTINUE TO
STRENGTHEN AND BY EARLY TO MID WORK WEEK THE CENTER WILL BE LOCATED
ROUGHLY OVER THE ARKLATX REGION.  THIS WILL AID IN PULLING IN
MOISTURE FROM THE GULF AND CONTINUING THE POSSIBILITY OF SHOWERS IN
THE DAVIS MOUNTAINS WITH A MORE SOUTHEASTERLY FLOW FORCING THE
MOISTURE UPSLOPE.  THIS STRENGTHENING RIDGE...HOWEVER...COULD KEEP
THE NORTHERN PARTS OF THE CWA A LITTLE DRIER DEPENDING ON HOW ROBUST
IT BECOMES.  IF IT DEVELOPS AS THE GFS/NAM ARE ADVERTISING...IT WILL
KEEP THE UPPER LEVEL DISTURBANCES ROTATING WELL TO THE NORTH OF THE
AREA.  BUT....THIS MORNINGS RUN OF THE DGEX SHOWS A FLATTER UPPER
RIDGE PATTERN WHICH WOULD ALLOW THESE DISTURBANCES TO MIGRATE AROUND
A LITTLE FURTHER SOUTH...THEREFORE WARRANTING HIGHER POPS IN THE
NORTHERN FRINGES OF THE CWA.

AFTERNOON HIGHS WILL CONTINUE TO BE WARM WITH MANY LOCATIONS IN THE
LOWE 90S.  MODEL GUIDANCE SEEMS A LITTLE WARM WITH OVERNIGHT
LOWS...SO WILL LIKELY LOWER THOSE SLIGHTLY FROM WHAT GUIDANCE
SHOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  88  67  90 /  30  10  10  10
CARLSBAD NM                62  91  62  91 /   0  10   0  10
DRYDEN TX                  72  95  69  92 /  10  10  10  10
FORT STOCKTON TX           69  92  70  90 /  30  10  10  10
GUADALUPE PASS TX          62  88  63  87 /  10  10  10  10
HOBBS NM                   64  89  58  90 /   0   0   0  10
MARFA TX                   56  87  60  88 /  30  10  10  10
MIDLAND INTL AIRPORT TX    69  90  68  90 /  30  10  10  10
ODESSA TX                  68  90  68  90 /  30  10  10  10
WINK TX                    70  98  72  95 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/75
Hazardous weather outlook, Sep 14, 2:30 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT WED SEP 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
330 PM CDT WED SEP 14 2005 /230 PM MDT WED SEP 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
LOW ROLLING PLAINS...MAINLY NORTH OF SNYDER. SUPERCELL THUNDERSTORMS
PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER
OF THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS
PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

OTHERWISE...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REMAINDER OF SOUTHWEST TEXAS. A FEW OF THESE STORMS COULD APPROACH
SEVERE LIMITS... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON THURSDAY
THROUGH MUCH OF THE PERMIAN BASIN AND INTO THE DAVIS MOUNTAINS.
PRIMARY RISKS WILL BE THE POSSIBILITY OF HAIL AND DAMAGING WINDS.
BRIEF HEAVY RAINFALL MAY ALSO CONTRIBUTE TO THE POSSIBILITY OF
FLASH FLOODING IN ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER
LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...
ALONG AND EAST OF A HOBBS...KERMIT...AND ALPINE LINE.  EMERGENCY
MANAGERS...SPOTTER GROUPS...AND LOCAL LAW ENFORCEMENT AGENCIES
SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 14, 2:53 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT WED SEP 14 2005

TXZ075-142145-
PECOS-
353 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF GIRVIN...AND
ABOUT 17 MILES NORTHEAST OF FORT STOCKTON AT 351 PM CDT. THIS STORM
WILL BE CAPABLE OF PRODUCING VERY STRONG WIND GUSTS TO NEAR 50
MPH...IN ADDITION TO BRIEF HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND POSSIBLY HAIL. THIS STORM IS MOVING
NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT FARM ROAD 11 IN NORTHERN PECOS COUNTY.

PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER
IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, Sep 14, 3:42 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT WED SEP 14 2005

TXZ068-142215-
CRANE-
442 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF CRANE AT 440
PM CDT. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
NEAR 50 MPH...VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY SMALL HAIL. THIS STORM IS MOVING NORTHEAST
AT 25 MPH.

CRANE AND CORDONA LAKE ARE BOTH IN THE PATH OF THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Midland/Odessa radar (KMAF), 120 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
September 14, 5:30 PM CST
Where
Borden County, Gail
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.450

A severe thunderstorm produced nickel sized hail and damaging wind gusts in Gail on the evening of the 14th. The hail, accompanied by severe winds, broke windows in numerous structures.

Hail, Borden

When
September 14, 5:30 PM CST
Where
Borden County, Gail
Measured
0.88 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
30.683, -102.633

A severe thunderstorm produced nickel sized hail and damaging wind gusts in Gail on the evening of the 14th. The hail, accompanied by severe winds, broke windows in numerous structures.

Hail, Pecos

When
September 14, 5:30 PM CST
Where
Pecos County, 10 mi W of Bakersfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.883, -101.150

Thunderstorm Wind, Borden

When
September 14, 5:45 PM CST
Where
Borden County, 15 mi NE of Gail
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.867, -102.850

A thunderstorm produced severe wind gusts over northeastern Borden County, breaking large tree limbs at a rural residence.

Hail, Scurry

When
September 14, 6:00 PM CST
Where
Scurry County, Fluvanna
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.917, -101.250

Hail, Pecos

When
September 14, 6:20 PM CST
Where
Pecos County, 20 mi SE of Ft Stockton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.767, -101.433

Hail, Pecos

When
September 14, 8:46 PM CST
Where
Pecos County, 1 mi SE of Ft Stockton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.767, -101.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478766, 5478767, 5478838, 5478837, 5478765, 5478839, 5478840.